Son Says He Wants to Kill Himself and Others (Going to be 7)
My son is diagnosed with ADHD and a rough diagnosis as Bi-Polar. He is on Adderall (adderrall) XR 20mg, Zoloft, Risperdal (at night) and Lithium (being taken off of current - weening).
He is having a rough time at school and at home. At school he throws things, hits others and says he will kill people and today he said he wanted to kill himself.
He has a psychiatrist and psychologist, but neither of them seem to be helping a make a bit of difference. The Lithium, treating the mood disorder, actually makes him worse and the Risperdal makes him have violent nightmares (he tells us someone is hurting him in his dreams).
When he is sweet, he is right on. If he doesn't want to do something or get his way, he uses profanities, throws things or says he'll kill you.
He was hospitalized this past summer which worsened his behavior as well.
My husband I are are firing his doctors and trying to start over, but we are at wits end.
No fault at yourself but a 6 year old child should not be on all of these medications. Zoloft has been proven to increase thoughts of suicide in young adults 18 - 24. God knows what this would do to a 6 year old. The risperdal is also a very strong anti-psychotic that has never been tested on children and has significant life-long side effects. When is the last time your child has been medication-free?
I absolutely agree that you need to seek out a second opinion. I would work with a new doctor to wean him off of everything to return him to a "normal" baseline level medication free.
In addition, Zoloft is an SSRI medication which should NOT be used in a person that is bi-polar even though I highly, highly doubt this diagnosis in a 6 year old. SSRI medications can induce/worsen manic episodes for individuals with Bipolar disorder. I am at a loss for why the psychiatrist would be doing this to your child.
Has your son otherwise developed normally? No developmental delays or learning disabilities? Do you know if there is a specific trigger to his behavior?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.